Alert archive / Ohio / Flash Flood Warnings in 2004

Flash Flood Warning 6, NWS Wilmington, OH

May 21, 2004Franklin County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 21, 2004, 6:44 PM EDT for Franklin County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 6:44 PM EDT (22:44 UTC)
Expired
May 21, 2004, 8:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, OH

The radar

The Cincinnati radar (KILN), 94 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2750 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 212245
FFWILN
OHC049-220045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN OHIO

* UNTIL 845 PM EDT

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER WESTERN AND 
SOUTHERN FRANKLIN COUNTY. UP TO 4 INCHES OF RAIN HAD FALLEN SINCE 5 
PM...WITH AN ADDITIONAL 2 INCHES EXPECTED THROUGH 8 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS
OR WARNINGS.

LAT...LON 4014 8319 3984 8320 3981 8280 4011 8275

$$
1 follow-up statement
000 
WGUS71 KILN 220035
FFSILN
OHC049-220100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
835 PM EDT FRI MAY 21 2004

...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IS BEING ALLOWED TO
EXPIRE...

WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS ENDING ACROSS THE
WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR
FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING.
THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 21, 2:30 PM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 21, 2:30 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT FRI MAY 21 2004

.DISCUSSION...
IMPRESSIVE LINE OF THUNDERSTORMS PUSHING ACROSS LOWER MICH AND
NORTHWEST OHIO. BASED ON RUC 850-300 MB THERMAL WIND FIELD THIS
SHOULD CONTINUE TO SLIDE SLIGHTLY SOUTH OF EAST THROUGH THE NEXT
SEVERAL HOURS WHICH WOULD KEEP IT MAINLY TO OUR NORTH...POSSIBLY
JUST BRUSHING A FEW OF OUR NORTHERN COUNTIES. HOWEVER...VERY
UNSTABLE AIRMASS CURRENTLY TO THE SOUTH OF THIS LINE OF
THUNDERSTORMS ACROSS OUR AREA SO ANY KIND OF RESULTING BOUNDARY WILL
LIKELY GENERATE SOME ADDITIONAL THUNDERSTORMS ACROSS OUR NORTHERN
AREAS THROUGH LATE AFTERNOON/EARLY EVENING. FURTHER SOUTH...CAP A
LITTLE STRONGER BUT IF TEMPS CAN WARM UP JUST A COUPLE OF MORE
DEGREES...WE SHOULD BE ABLE TO BREAK THROUGH CAP WITH SOME ISOLATED
THUNDERSTORMS POSSIBLE. WILL KEEP AN EYE ON RADAR TRENDS OVER THE
NEXT HOUR OR SO BUT CURRENT PLAN IS TO HANG ON TO A SLIGHT CHANCE
ACROSS MOST OF OUR AREA FOR THIS EVENING AND A CHANCE ACROSS THE FAR
NORTH. OTHERWISE...WARM FRONT SHOULD LIFT WELL TO OUR NORTH
OVERNIGHT SO WILL KEEP THINGS DRY FOR THE REMAINDER OF THE NIGHT.
AIRMASS WILL DESTABILIZE AGAIN ON SATURDAY BUT FRONT REMAINS WELL TO
OUR NORTH AND IT LOOKS LIKE CAP WILL BE JUST STRONG ENOUGH TO
PREVENT ANY THING FROM POPPING UP SO WILL KEEP THINGS DRY THROUGH
SATURDAY NIGHT. ETA AND GFS BOTH DROPPING FRONT DOWN BACK CLOSER TO
OUR AREA LATE ON SUNDAY SO WILL BRING BACK A LOW CHANCE FOR LATE IN
THE DAY ACROSS THE NORTHWEST AND THEN A SLIGHT CHANCE ACROSS ENTIRE
AREA FOR SUNDAY EVENING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, May 21, 5:04 AM EDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
504 AM EDT FRI MAY 21 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211103-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
504 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING
IN OUR UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BC

In the hours before

Local storm report, May 21, 4:55 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             SIDNEY                  40.29N 84.16W
05/21/2004  1.00 INCH        SHELBY             OH   TRAINED SPOTTER

&&

SAM
Local storm report, May 21, 5:31 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
531 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             NEWARK                  40.07N 82.42W
05/21/2004  1.00 INCH        LICKING            OH   TRAINED SPOTTER

0520 PM     HAIL             HEATH                   40.03N 82.44W
05/21/2004  1.75 INCH        LICKING            OH   TRAINED SPOTTER

&&

SAM
Local storm report, May 21, 5:47 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
547 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     FLOOD            COLUMBUS                39.99N 82.99W
05/21/2004                   FRANKLIN           OH   TRAINED SPOTTER

            NEAR OHIO STATE UNIVERSITY...ROADS ARE IMPASSABLE 8 TO 10
            INCHES OF WATER UP OVER CAR WHEEL COVER.

&&

SAM
Local storm report, May 21, 5:54 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
554 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     FLOOD            SIDNEY                  40.29N 84.16W
05/21/2004                   SHELBY             OH   TRAINED SPOTTER

            FOUR FEET OF WATER OVER ROADWAY AT RUSSEL AND PEAKWOOD

&&

SAM
Local storm report, May 21, 6:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
604 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             NEWARK                  40.07N 82.42W
05/21/2004  2.00 INCH        LICKING            OH   TRAINED SPOTTER

&&

SAM
Local storm report, May 21, 6:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
623 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLOOD            4 N MARYSVILLE          40.30N 83.37W
05/21/2004                   UNION              OH   TRAINED SPOTTER

            THREE TO FOUR INCHES OF WATER FLOODED ROADWAY.

&&

SAM

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:37 PM EDTSevere Thunderstorm WarningILNHardin38 min
May 21, 3:40 PM EDTSevere Thunderstorm WarningILNAuglaize50 min
May 21, 3:59 PM EDTSevere Thunderstorm WarningILNDarke46 min
May 21, 4:04 PM EDTSevere Thunderstorm WarningILNLogan41 min
May 21, 4:09 PM EDTSevere Thunderstorm WarningILNShelby51 min
May 21, 4:20 PM EDTSevere Thunderstorm WarningILNDelaware, Union55 min
May 21, 4:43 PM EDTSevere Thunderstorm WarningILNChampaign, Logan62 min
May 21, 5:00 PM EDTSevere Thunderstorm WarningILNLicking60 min
May 21, 5:05 PM EDTSevere Thunderstorm WarningILNFranklin55 min
May 21, 5:10 PM EDTSevere Thunderstorm WarningILNMadison50 min
May 21, 5:11 PM EDTTornado WarningILNLicking34 min
May 21, 5:36 PM EDTSevere Thunderstorm WarningILNDarke39 min
May 21, 5:52 PM EDTFlash Flood WarningILNShelby83 min
May 21, 6:21 PM EDTSevere Thunderstorm WarningILNPickaway39 min
May 21, 6:34 PM EDTSevere Thunderstorm WarningILNClark41 min
May 21, 7:49 PM EDTSevere Thunderstorm WarningILNFayette41 min

Nearby

Flash Flood Warnings in Ohio, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.